Prostate therapy could set stage for cataracts
Androgen deprivation therapy (ADT) may increase the risk of cataracts among men with prostate cancer, according to the findings of a large analysis.
ADT can cause weight gain, dyslipidemia, and insulin resistance. These metabolic abnormalities also have been linked with cataracts, leading researchers to question whether this ophthalmologic condition could be another adverse consequence of ADT use.
Jennifer Beebe-Dimmer, PhD, of the Karmanos Cancer Institute in Detroit, and colleagues used the Surveillance, Epidemiology and End Results (SEER; http://seer.cancer.gov/) data base to estimate cataract risk associated with ADT among 65,852 men with prostate cancer who had received such therapy (at least one dose of a gonadotropin-releasing hormone agonist or orchiectomy) within 6 months after being diagnosed. After comparing outcomes with men not treated with ADT, the investigators found that gonadotropin-releasing hormone agonist use was associated with a 9% increase in cataract incidence, which they described as “modest” in their online report for Annals of Epidemiology. A 26% increase in cataract incidence was noted among men who had no history of cataracts prior to undergoing orchiectomy.
“In the first systematic investigation of the association between ADT and cataract, our results suggest an elevation in the incidence of cataract among ADT users,” affirmed the authors, who called for further study, preferably of a prospective design, to substantiate or refute their findings.